MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW

BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW
Model Number 4.5 GBQ
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Encephalopathy (1833); Liver Damage/Dysfunction (1954); Renal Failure (2041)
Date of Event 04/03/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Btg medical assessment: patient is a (b)(6) male with numerous comorbid problems with a new diagnosis of (b)(6) and hepatocellular carcinoma.He was found to have associated portal vein thrombosis, and very advanced hepatocellular carcinoma.Extension of pv thrombosis, activity of (b)(6) not documented, very advanced stage hcc is a contra indication for specific treatment of cancer and a indication of best supportive care).Alt/ast/bilirubin/albumin/% tumor involvement/child pugh/ascites assessment are not documented.Following a discussion of treatment options he elected to proceed with therasphere treatment.He underwent the preliminary mapping study and was found to have significant narrowing of his celiac artery requiring angioplasty.His vascular anatomy was otherwise favorable to proceed.It is not documented if the maa target the tumor and the pvt, as it has been deeply demonstrated that the absence of maa targeting is of bad prognosis for response and a good marker for liver failure after therasphere treatment.The therasphere treatment was delivered as planned on (b)(6) 2019 with no immediate complications or problems.He was discharged on (b)(6) 2019.At home he continued to feel well.He is on coumadin for factor 5 leiden deficiency and had a routine inr performed on (b)(6) 2019 which returned at 12.He was admitted to (b)(6) hospital and on admission was found to be jaundiced with markedly elevated liver function tests.A ct scan revealed increase in biliary obstruction but not amenable to percutaneous drainage.He underwent aggressive supportive care prior to transfer to hospice.On admission here he had worsening hepatic encephalopathy and worsening liver and kidney failure.The patient was transferred to inpatient hospice on (b)(6) 2019 and died on the hospice unit on (b)(6) 2019.Conclusion: patient with end stage hcc treated with therasphere as a rescue treatment after patient agreement.Therasphere led to worsening of pre-existing patient condition and led to premature death, according to the documentation provided patient life expectancy was <12 weeks before treatment.Serious adverse events: anticipated in the ifu/risk management documentation.Reporter's assessment of relatedness: the reporting physician determines this to be unexpected, serious and related to therasphere.As per the documentation received from the reporter "the patient had few treatment options and a very short life expectancy without treatment.The treatment was delivered without problem but he had worsening liver function 2 weeks after receiving the therasphere treatment that ultimately led to his death." a review of manufacturing records was performed for lot number 1999121 and summarised as follows: there were no deviations for this batch.There were no anomalies noted during the batch review.The dose, release testing and batch met all acceptance criteria.The batch was manufactured and approved for release as per all applicable procedures.No other information is available that could confirm/deny the alleged event.All reported events are anticipated as per the ifu/risk management documentation.At this time this report is considered final.
 
Event or Problem Description
Patient is a (b)(6) male with numerous comorbid problems with a new diagnosis of (b)(6) and hepatocellular carcinoma.He was found to have associated portal vein thrombosis, and very advanced hepatocellular carcinoma.Following a discussion of treatment options he elected to proceed with therasphere treatment.He underwent the preliminary mapping study and was found to have significant narrowing of his celiac artery requiring angioplasty.His vascular anatomy was otherwise favorable to proceed.Post mapping he had worsening of his upper abdominal pain and hiccups.The treating physician met with him again on (b)(6) and on the day of the procedure (b)(6) and each time reviewed the pros and cons of proceeding.The patient very much wanted to move forward with the treatment.The therasphere treatment was delivered as planned on (b)(6) 2019 with no immediate complications or problems.He was admitted for observation and actually felt better than he had for sometime.He was discharged on (b)(6) 2019.At home he continued to feel well.He is on coumadin for factor 5 leiden deficiency and had a routine inr performed on (b)(6) 2019 which returned at 12.He was admitted to (b)(6) hospital and on admission was found to be jaundiced with markedly elevated liver function tests.The patient and his wife desired transfer to (b)(6) and in the evening of (b)(6) 2019 was transferred.A ct scan revealed increase in biliary obstruction but not amenable to percutaneous drainage.He underwent aggressive supportive care prior to transfer to hospice.He was dnr during the hospitalization.On admission he had worsening hepatic encephalopathy and worsening liver and kidney failure.The patient was transferred to inpatient hospice on (b)(6) 2019 and died on the hospice unit on (b)(6) 2019.

Brand Name
THERASPHERE
Common Device Name
YTTRIUM-90 GLASS MICROSPHERES, PRODUCT CODE: NAW
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham bus park
weydon lane
farnham, surrey GU9 8 QL
UK  GU9 8QL
MDR Report Key8586403
Report Number3002124543-2019-00037
Device Sequence Number19291661
Product Code NAW
UDI-Device Identifier05060116920369
UDI-Public05060116920369
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model Number4.5 GBQ
Device Catalogue NumberN/A
Device Lot Number1999121
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2019
Initial Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization;
Patient Age62 YR